Lake Huron, 2020

Marine Thunderstorm Wind in Lake Huron, August 9, 2020

August 9, 2020 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through Saginaw Bay produced a wind gust near 40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through Saginaw Bay produced a wind gust near 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 9, 1:56 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 9, 1:56 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
256 PM EDT Sun Aug 9 2020

.DISCUSSION...

A hot and humid afternoon as high temperatures push into the
upper 80s/toward 90 degrees with dew pts near 70 degrees.

Subsidence/anticyclone bubble seen in 850-700 MB Theta-E fields
tracking through southern lower Michigan this evening, and expecting
dry conditions, exception perhaps over the Thumb region/near Saginaw
Bay where lingering frontal boundary/remnant weak 500 MB speed max
and possible marine influenced convergence may be sufficient to tap
into MLcapes 1500+ J/kg. Fortunately, 0-6 km bulk shear is low and
mid level lapse rates weak. Very warm (10+ C at 700 MB) and dry mid
level airmass will continue to spread into lower Michigan tonight,
and likely be sufficient to cap/keep dry conditions through the bulk
of the night on this side of the state. Although, the increasing low
level jet and moisture gradient/upper level PV advection impinging
on areas west of U.S. 23 by 12z supports a low/slight chance of
activity arriving around sunrise.

Seasonably strong cold front to track through Central Great Lakes
late tomorrow/tomorrow evening, with good moisture pooling, as PW
values ramp up around 2 inches and surface dew pts aoa 70 degrees.
Favorable timing of the front to build instability, but lots of
convective debris throughout the day to work through, especially if
a complex potentially develops upstream over the Western Ohio
Valley. Otherwise, instability could become significant (MLcapes
1500-2000 J/kg per Euro/Canadian) over southeast Michigan, with
steep mid level lapse rates and increasing 0-6 KM bulk shear
supportive of severe storms. Still wide-range of outcomes indicated
in the various hi-res convective models, including timing issues and
probably the reason SPC left southeast Michigan in just general
thunder for now. Will maintain the inherited likely pops from the
midnight crew, but bumped up the timing just a bit as the low level
Theta-E ridge is progged to track through fairly close to 00z
Tuesday, with max 500 MB height falls coming through just after
midnight.

Pseudo zonal flow setting up over the northern Conus on Tuesday,
with westerly confluent flow over lower Michigan allowing high
pressure to take hold, which looks to be persisting right through
Wednesday.

Upper level ridge (587+ DAM at 500 MB) slowly builds over Central
Great Lakes Thursday/Friday, but low level easterly flow emitting
from the high along the Ontario/Quebec border will keep the warm up
subdued over southern Michigan, as 850 MB temps hold in the 17-18 C
range, right into the Weekend. Increase in moisture from the south
Saturday-Sunday with potential shortwave trough tracking through
will bring a chance of showers and thunderstorms. Although, 00z Euro
ensemble members are all over the map, leading to low confidence
forecast.

&&

.MARINE...

Light southwest flow will continue to push a warmer and more humid
airmass across the local waters the remainder of today and through
Monday. Further upstream across the upper Midwest, a slow moving
cold front and attendant upper-level disturbance will slowly push
southeastward towards the central Great Lakes Monday bringing an
increasing potential for scattered showers and thunderstorms.
Coverage of showers and thunderstorms will be greatest Monday night
associated with the frontal passage. Ahead of the cold front
passage, southwest winds will ramp up, with gusts in nearshore
waters approaching 20 knots. Outside of a few lingering showers
across western Lake Erie and Lake St. Clair Tuesday, drier weather
and lighter winds behind the cold front passage will then prevail
for the middle of next week with wind direction variable each day
with high pressure building overhead.

&&

.PREV DISCUSSION...
Issued at 202 PM EDT Sun Aug 9 2020

AVIATION...

Precipitation stayed north and/or east of the terminals today
followed by a thickening of the diurnal cumulus field early this
afternoon, including some brief MVFR ceilings. Current dryness will
persist into the overnight period ahead of a slowly traversing cold
front. FROPA timing has shifted later and the previously anticipated
warm front appears to washout well southwest of the terminals. This
diminishes the potential for overnight activity leaving Monday
precipitation largely tied to pre-frontal showers/storms during the
afternoon and evening hours. Introduced a PROB30 for MBS to the
highlight the higher potential toward the end of the TAF period, but
timing remains uncertain. Winds backed southwesterly in time for the
18Z forecast and expect this to continue with slightly higher speeds
midday Monday with high-based VFR afternoon cu.

For DTW...SCT-BKN 4 kft cumulus ceiling with southwesterly flow
continues, unless the Lake Erie breeze front makes far enough
inroads to back winds south/southeasterly late this afternoon. Some
degree of shower/thunderstorm activity is expected on Monday, mainly
beginning late afternoon/evening. Included a PROB30 for SHRA after
21Z.

DTW THRESHOLD PROBABILITIES...

* High for ceiling at or below 5000 ft today and medium on Monday.

* Low for lake-breeze to shift winds from southwest to southeast
  after 20z this afternoon.

* Low for thunderstorms on Monday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...99
MARINE.......IRL
AVIATION.....KK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 9, 1:47 PM EST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
247 PM EDT Sun Aug 9 2020

MIZ047>049-053>055-062-063-101100-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Lapeer-St. Clair-
247 PM EDT Sun Aug 9 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

An isolated thunderstorm remains possible into the early evening
hours. If a storm does go up, it is not expected to be severe, but
heavy rainfall and wind gusts around 45 mph would be likely. Storms
motion looks to be east around 20 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday and Monday night. Storms
could approach severe strength with damaging wind the primary hazard
Monday evening into early Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-101100-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
247 PM EDT Sun Aug 9 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms remain possible into the evening hours over
southern Lake Huron. heavy rainfall and wind gusts around 40 knots
would occur with any thunderstorm. Storm motion looks to be east
around 15 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms remain in the forecast Monday and Tuesday. Storms
could approach severe strength with damaging wind the primary hazard
Monday evening into early Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ060-061-068>070-075-076-082-083-101100-
Shiawassee-Genesee-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-
Monroe-
247 PM EDT Sun Aug 9 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday and Monday night, with a
slight chance during the daytime hours of Tuesday. Storms could
approach severe strength with damaging wind the primary hazard Monday
evening into early Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

The radar

The NCL Michigan radar (KAPX), 136 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
August 9, 3:50 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
38 kt (44 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2020Every state in 2020This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911857.